Alert archive / Minnesota / Snow Squall Warnings in 2024
Snow Squall Warning 1, NWS Twin Cities, MN
NWS Twin Cities, MN issued this snow squall warning at Dec 4, 2024, 10:43 AM CST for 5 counties in Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 4, 2024, 10:43 AM CST (16:43 UTC)
- Expired
- Dec 4, 2024, 11:30 AM CST
- In force
- 47 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN, Sherburne County, MN, Wright County, MN
The radar
The Minneapolis radar (KMPX), 42 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.7 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 709 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
112
WWUS53 KMPX 041643
SQWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Twin Cities/Chanhassen MN
1043 AM CST Wed Dec 4 2024
MNC003-053-123-141-171-041730-
/O.NEW.KMPX.SQ.W.0001.241204T1643Z-241204T1730Z/
Hennepin MN-Wright MN-Anoka MN-Sherburne MN-Ramsey MN-
1043 AM CST Wed Dec 4 2024
The National Weather Service in the Twin Cities has issued a
* Snow Squall Warning for...
Northeastern Hennepin County in east central Minnesota...
East central Wright County in central Minnesota...
Central Anoka County in east central Minnesota...
Southeastern Sherburne County in central Minnesota...
Ramsey County in east central Minnesota...
* Until 1130 AM CST.
* At 1042 AM CST, a dangerous snow squall was located over Champlin,
or 15 miles north of Minneapolis, moving southeast at 35 mph.
HAZARD...Intense bursts of heavy snow. Gusty winds leading to
blowing snow and rapidly falling visibility. Wind gusts
greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
U.S. Highway 10 in Minnesota between mile markers 208 and 217.
U.S. Highway 169 between mile markers 159 and 164.
Locations impacted include...
Nowthen, North St. Paul, Brooklyn Park, Coon Rapids, Lexington,
Champlin, Lauderdale, Arden Hills, Elk River, Centerville, North
Oaks, and Gem Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4518 9302 4512 9302 4512 9298 4489 9299
4489 9302 4492 9305 4492 9312 4530 9369
4539 9358
TIME...MOT...LOC 1642Z 308DEG 29KT 4518 9337
SNOW SQUALL...OBSERVED
$$
CTG1 follow-up statement
249
WWUS53 KMPX 041726
SQWMPX
Snow Squall Warning
National Weather Service Twin Cities/Chanhassen MN
1126 AM CST Wed Dec 4 2024
MNC003-053-123-141-171-041736-
/O.EXP.KMPX.SQ.W.0001.000000T0000Z-241204T1730Z/
Hennepin MN-Wright MN-Anoka MN-Sherburne MN-Ramsey MN-
1126 AM CST Wed Dec 4 2024
...THE SNOW SQUALL WARNING FOR NORTHEASTERN HENNEPIN...EAST CENTRAL
WRIGHT...CENTRAL ANOKA...SOUTHEASTERN SHERBURNE AND RAMSEY COUNTIES
WILL EXPIRE AT 1130 AM CST...
The snow squall that prompted the warning has weakened and exited the
area. Therefore, the snow squall warning will be allowed to expire.
Snow and ice-covered roads will continue to make travel difficult.
&&
LAT...LON 4518 9302 4512 9302 4512 9298 4489 9299
4489 9302 4492 9305 4492 9312 4530 9369
4539 9358
TIME...MOT...LOC 1726Z 308DEG 29KT 4498 9302
$$
CTGWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this snow squall warning went out at Dec 4, 6:08 AM CST, 4 hours 35 minutes earlier. Its key messages:
- An Arctic front brings a period of freezing drizzle this morning, followed by plummeting temperatures, strong winds, and a few snow showers this afternoon.
- Northwest wind gusts of 45 to 55 mph behind the front today through this evening. Reduced visibility from blowing snow is possible across west-central Minnesota.
- Temperatures trend warmer into the weekend.
Area forecast discussion, Dec 4, 6:08 AM CST, 4 hours 35 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
608 AM CST Wed Dec 4 2024
.KEY MESSAGES...
- An Arctic front brings a period of freezing drizzle this
morning, followed by plummeting temperatures, strong winds,
and a few snow showers this afternoon.
- Northwest wind gusts of 45 to 55 mph behind the front today
through this evening. Reduced visibility from blowing snow is
possible across west-central Minnesota.
- Temperatures trend warmer into the weekend.
&&
.DISCUSSION...
Issued at 329 AM CST Wed Dec 4 2024
It is a fairly mild morning out there ahead of the arctic front
rapidly approaching from the northwest. Temperatures are in the
upper 20s to lower 30s area wide, with even some upper 30s in
parts of far western MN and most of the Dakotas. The front has
reached northern North Dakota and northwest MN and is heading
southeast at about 35 mph. Temperatures will plummet behind it
into the teens within an hour or two of the front's passing and
winds will increase steadily through the day.
With the approach and passage of the front will come deepening
low level moisture. This moisture is not expected to extend as
high as the DGZ until the column cools quickly behind the front,
leaving supercooled water as the preferred hydrometeor for a
period of time. Therefore, with the aid of lift and the lowest
5kft reaching near saturation, drizzle or freezing drizzle is
expected depending on the surface wetbulb and ground temps.
Ground temperatures are cold now, and not likely to warm much
even with above freezing air temperatures, so freezing drizzle
appears most likely. Fortunately, the precipitation will remain
quite light and impacts should be limited to untreated surfaces.
Will continue to monitor observations upstream and may issue a
Special Weather Statement before the morning rush to highlight
potential icy conditions developing.
As the column cools and lapse rates remain steep later this
morning and early this afternoon, isolated to scattered snow
showers may develop in the strong CAA regime. Drier air below
3kft will make for a much shallower moisture depth by that time,
but remaining saturation will be confined to the DGZ. The
freezing drizzle threat will end and transition to snow showers,
flurries, or dry conditions. By late afternoon, the cloud-
bearing layer will be colder than the DGZ and the snow chance
will end.
As for winds, as the colder air arrives, lapse rates will remain
very steep through the evening. Wind speeds at the top of the
boundary layer will range from 45-52 kts, highest across western
MN. These can be considered the expected peak surface gusts,
with routine gusts about 5 kts lighter. Expanded the Wind
Advisory eastward into WI after coordination with DLH and ARX.
Some patchy blowing snow is likely in parts of west central MN
where snow depth is greatest. The mixed boundary layer will keep
temperatures from dropping too much tonight, but the elevated
winds will maintain wind chills in the -10s through Thursday
morning.
High pressure will slide south Thursday and by Thursday night
return flow will already begin. The storm track will remain well
to the northeast, leading to a milder pattern developing this
weekend and mostly dry conditions. A trough will approach from
the Pac NW Sunday, bringing us a chance of rain or snow Sunday
night and Monday.
&&
.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 554 AM CST Wed Dec 4 2024
MVFR stratus has set in across the entire region this morning
as the cold front pushes southeast. West/northwesterly winds
will continue to increase through this afternoon and evening.
Observations reveal areas of drizzle and freezing drizzle
mixing in with light snow early this morning. Thus, confidence
has increased to introduce this trend in portions of south-
central and eastern MN. Scattered snow showers are likely
(50-70%) for 2 to 4 hours after the column cools and any wintry
mix transitions to snow, but snow could also linger into the
afternoon/evening as the system moves east. These showers will
be highly variable, so it is difficult to pinpoint a specific
time and are best represented by the tempo groups. Periods of
reduced visibility are possible where the heaviest showers move
through. Cloud cover and northwest winds will diminish overnight
as the system slides east.
KMSP...Confidence has increased for a brief 1-2 hour period of
light drizzle and freezing drizzle. Surface obs for unknown
precip and radar returns have trended up over the past hour,
and it is expected for that activity to move into the Twin
Cities. We should cool down enough after then for a switch over
to all precip falling as snow. Snow showers then continue on and
off throughout the morning. As we head into the afternoon and
evening, soundings dry out pretty quickly. Showers could persist
longer if the saturated layer falls within the DGZ or if we do
not dry out as quickly as models predict.
/OUTLOOK FOR KMSP/
THU PM...VFR. Wind NW 10-15 kts.
FRI...VFR. Wind SW 5-10 kts.
SAT...VFR. Wind SW 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Wind Advisory until midnight CST tonight for Benton-Chippewa-
Douglas-Kanabec-Kandiyohi-Lac Qui Parle-Meeker-Mille Lacs-
Morrison-Pope-Redwood-Renville-Stearns-Stevens-Swift-Todd-
Yellow Medicine.
Wind Advisory from 9 AM this morning to midnight CST tonight
for Anoka-Blue Earth-Brown-Carver-Chisago-Dakota-
Faribault-Freeborn-Goodhue-Hennepin-Isanti-Le Sueur-
Martin-McLeod-Nicollet-Ramsey-Rice-Scott-Sherburne-Sibley-
Steele-Waseca-Washington-Watonwan-Wright.
WI...Wind Advisory from 9 AM this morning to midnight CST tonight
for Barron-Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-
Rusk-St. Croix.
&&
DISCUSSION...Borghoff
AVIATION...BEDHazardous weather outlook, Dec 4, 3:12 AM CST, 7 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 312 AM CST Wed Dec 4 2024 MNZ041>045-047>070-073>078-082>085-091>093-050915- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn- 312 AM CST Wed Dec 4 2024 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Light snow showers and scattered freezing drizzle this morning along with plummeting temperatures could lead to a slick morning commute. Northwest winds gust up to 45-55 mph through this evening, with patchy blowing snow likely across west-central Minnesota. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind chills of -10 to -20 degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. WIZ014>016-023>028-050915- Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Chippewa-Eau Claire- 312 AM CST Wed Dec 4 2024 This Hazardous Weather Outlook is for portions of northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. Light snow showers and scattered freezing drizzle this morning along with plummeting temperatures could lead to a slick morning commute. Northwest winds gust up to 50 mph through this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind chills of -10 to -15 degrees are expected Thursday morning. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. bed
In the hours before
Special weather statement, Dec 4, 8:50 AM CST, 1 hour 53 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 850 AM CST Wed Dec 4 2024 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-041800- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- Including the cities of Princeton, Mora, Elk River, Cambridge, Center City, Monticello, Minneapolis, Blaine, St Paul, Stillwater, Hutchinson, Gaylord, Chanhassen, Chaska, Victoria, Shakopee, Hastings, New Ulm, St Peter, Le Sueur, Faribault, Red Wing, St James, Mankato, Waseca, Owatonna, Fairmont, Blue Earth, Albert Lea, Osceola, Rice Lake, Ladysmith, Hudson, River Falls, Menomonie, Durand, Chippewa Falls, and Eau Claire 850 AM CST Wed Dec 4 2024 ...LIGHT WINTRY PRECIPITATION FOLLOWED BY RAPIDLY DROPPING TEMPERATURES MAY RESULT IN HAZARDOUS TRAVEL... A band of mixed wintry precipitation, including freezing drizzle and snow showers, will continue pushing southeast over east central and southern Minnesota into western Wisconsin. Immediately following this band of precipitation will be strong northwesterly winds and rapidly dropping temperatures. This combination of light precipitation on roads with the rapid drop in temperatures may result in flash freezing on roads, especially bridges and overpasses, creating slick conditions on many roadways. Travelers are urged to use extra caution as icy conditions may be encountered quickly. In addition, the windy and cold conditions will produce wind chills around zero degrees by early this afternoon so be sure to dress in layers if spending any time outdoors. JPC
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 11:24 AM CST | Snow Squall Warning | MPX | Douglas, Pope, Stevens | 51 min |
Nearby
Snow Squall Warnings in Minnesota, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.